Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 22, 2024, 1:45 PM EDT for Gallia County, Lawrence County, Ohio; Boyd County, Greenup County, Kentucky; Cabell County, West Virginia. It was in force for 30 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2024, 1:45 PM EDT (17:45 UTC)
- Expired
- May 22, 2024, 2:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boyd County, KY, Greenup County, KY, Gallia County, OH, Lawrence County, OH, Cabell County, WV
The radar
The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 1:45 PM EDT | TSTM WND DMG | 1 W Wurtland, KY | Multiple neighborhoods observed tree and power line damage near US 23, including Wurtland Avenue, Virginia Street, Heaberlin Road, Chinns Branch Road, Clark Lane, Baptist Street, Grubb Road, and Horsely Cemetery Road. |
| May 22, 1:47 PM EDT | TSTM WND DMG | Raceland, KY | Scoreboard damaged at Raceland High School. |
| May 22, 1:50 PM EDT | TSTM WND DMG | 2 Nne Russell, KY | Large 30 to 40 foot Maple tree down on a residence. Time estimated from radar. |
| May 22, 1:50 PM EDT | TSTM WND DMG | Ironton, OH | Tree down in front of house between Adams and Jefferson streets, and a large tree limb barley hanging at Spruce and 6th streets. Time estimated from radar. |
| May 22, 1:50 PM EDT | TSTM WND DMG | Ironton, OH | Windows blow out of a business in downtown Ironton. Time estimated from radar. |
| May 22, 1:50 PM EDT | TSTM WND DMG | Raceland, KY | Numerous areas of tree and power line damage in the Raceland area. These included Armada Boulevard, Caroline Road, Rams Boulevard, Brown Street, Belmont Road, Meadow Avenue, and Pond Run Road. A few trees fell onto cars and roofs of homes. |
| May 22, 1:50 PM EDT | HAIL 0.7 | Flatwoods, KY | Report from Skaggs Street in Flatwoods. |
| May 22, 1:52 PM EDT | TSTM WND DMG | 2 E Ironton, OH | Tree reported down into a transformer. |
| May 22, 1:52 PM EDT | TSTM WND DMG | Flatwoods, KY | Several areas in Flatwoods observed downed trees and power lines. These included Wilburn Street, Crestwood Court, Cumberland Avenue, Beth Ann Drive, Mullins Street, and Grandview Drive. On Cumberland Avenue, a tree fell onto two homes. |
| May 22, 1:55 PM EDT | HAIL 0.5 | 1 Se Ironton, OH | mPING report of half-inch size hail in Ironton. |
| May 22, 1:55 PM EDT | HAIL 0.5 | Ironton, OH | |
| May 22, 1:57 PM EDT | TSTM WND DMG | 4 Ne Coal Grove, OH | Tree reported down. |
| May 22, 2:15 PM EDT | TSTM WND DMG | 5 Nnw Proctorville, OH | The roof of a mobile home was blown off along Township Road 309 in Chesapeake. |
| May 22, 2:25 PM EDT | TSTM WND DMG | 4 Nne Pea Ridge, WV | Multiple trees down, along with power lines. |
| May 22, 2:25 PM EDT | HAIL 0.88 | 4 Nne Pea Ridge, WV | Significant amount of nickel sized hail reported, with some accumulation on the ground. Estimated depth of up to an inch in some locations. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 376 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034
WUUS51 KRLX 221745
SVRRLX
KYC019-089-OHC053-087-WVC011-221815-
/O.NEW.KRLX.SV.W.0101.240522T1745Z-240522T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
145 PM EDT Wed May 22 2024
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northeastern Boyd County in northeastern Kentucky...
East central Greenup County in northeastern Kentucky...
Southeastern Gallia County in southeastern Ohio...
Lawrence County in southeastern Ohio...
North central Cabell County in central West Virginia...
* Until 215 PM EDT.
* At 144 PM EDT, a severe thunderstorm was located over Ironton,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ashland, Ironton, Coal Grove, Proctorville, Lake Vesuvius, Ona,
Flatwoods, Russell, Raceland, Worthington, Wurtland, Bellefonte,
Aid, Westwood, Crown City, Athalia, Hanging Rock, Scottown, Green
Bottom, and Pedro.
This includes Interstate 64 in West Virginia between mile markers 21
and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3859 8277 3860 8274 3863 8276 3865 8275
3869 8220 3859 8220 3859 8221 3858 8220
3842 8221 3849 8281
TIME...MOT...LOC 1744Z 270DEG 31KT 3857 8266
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KREDENSOR1 follow-up statement
657
WWUS51 KRLX 221802
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
202 PM EDT Wed May 22 2024
KYC019-089-221811-
/O.CAN.KRLX.SV.W.0101.000000T0000Z-240522T1815Z/
Boyd KY-Greenup KY-
202 PM EDT Wed May 22 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOYD AND EAST
CENTRAL GREENUP COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3847 8260 3864 8259 3868 8220 3859 8220
3859 8221 3858 8220 3843 8221 3842 8221
TIME...MOT...LOC 1801Z 269DEG 30KT 3855 8251
$$
OHC053-087-WVC011-221815-
/O.CON.KRLX.SV.W.0101.000000T0000Z-240522T1815Z/
Gallia OH-Lawrence OH-Cabell WV-
202 PM EDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTH CENTRAL GALLIA...SOUTHEASTERN LAWRENCE AND NORTH CENTRAL
CABELL COUNTIES...
At 201 PM EDT, a severe thunderstorm was located 8 miles southeast of
Lake Vesuvius, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ona, Aid, Crown City, Athalia, Green Bottom, and Scottown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3847 8260 3864 8259 3868 8220 3859 8220
3859 8221 3858 8220 3843 8221 3842 8221
TIME...MOT...LOC 1801Z 269DEG 30KT 3855 8251
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KREDENSORWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:39 AM EDT, 6 hours 6 minutes earlier.
Area forecast discussion, May 22, 7:39 AM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 739 AM EDT Wed May 22 2024 .SYNOPSIS... Unseasonably warm once again today, as high pressure exits. Cold front brings showers and thunderstorms this afternoon into Thursday. Rain chances through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 738 AM Wednesday... PoPs have been updated to account for ongoing early morning shower activity over the northern WV mountains. Otherwise, the forecast remains on track this morning. As of 630 AM Wednesday... Updated PoPs and temperatures to reflect current obs. seeing showers and thunderstorms approach the western periphery of the forecast area, as well as some across the northern mountains. As of 310 AM Wednesday... High pressure overhead will slide east as the morning progresses. ASOS sites are indicating the sheltered valleys across the forecast area have decoupled and will see cooler overnight lows than blended guidance output. Patchy fog is possible across the river valleys as well. A cold front to our west will approach and stall over Ohio later today and tonight allowing for a chance for some showers and thunderstorms. There is a slight risk for severe weather today until Thursday morning; encompassing our NE KY counties, up through Huntington and Parkersburg. A marginal risk for severe weather exists elsewhere. Scattered thunderstorms or showers could pop up anytime this afternoon, especially during peak heating. A secondary round comes in the evening and into the overnight hours as the front gains some steam. A complex of storms, most likely linear in nature, looks to form to our west before sundown. It will then move across the forecast area from west to east. Any storms could have damaging winds or small hail, especially with the secondary round that will occur closer to sundown and there after. Instability parameters across the area are decent: 1,000-2,000 J/kg MLCAPE and MUCAPE, as well as 80-115 J/kg of 0-3kft AGL CAPE. SE Ohio looks to have the best chance for severe weather as they will have SBCAPE values of 2,000-2,500 J/kg and be closer to the front meaning better lift. Temperatures this afternoon will be above normal once again. 80s across the lowlands with 70s and 80s in the mountains. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 300 AM Wednesday... A cold front will push into the area on Thursday. An upper level short wave will then cause a wave along the front, enhancing showers and thunderstorms for Thursday into Thursday night. The cold front will stall just south of the area late Thursday night/Friday morning. An upper level short wave will then interact with the front and cause a wave to move along the front Friday afternoon into Saturday. Models continue to struggle with the strength of the short wave, and hence how far north the moisture gets and how strong the dynamics are with this system. The Canadian actually keeps this system completely south of the area. A weak cold front will move into the area on Saturday. With the parent low in southern Canada, very little push and energy is available for the front in our area, thus not really providing much cool air. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 300 AM Wednesday... Models show a system lifting from the midwest on Sunday into the Great Lakes region on Monday. This will push a warm front across the area on Sunday, followed by a cold front on Monday. With systems nearly every day from later today into Monday, am getting increasingly concerned with the threat for flash flooding to occur for Sunday and Monday. This will be followed by an upper level wave on Tuesday in the significantly cooler air. Models still have differences during the Sunday through Tuesday time period, but generally agree on the overall features for the first time in numerous nighttime runs. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... As of 650 AM Wednesday... Maintaining VFR conditions through the morning and most of the afternoon, as high pressure starts to slide east. Light SW winds will be picking up across the the area this morning, could be breezy at times later this morning into the afternoon. Clouds will increase and thicken this morning as a cold front approaches from the west. Some showers and storms are possible this morning, mostly across the western edges of the forecast area and along the mountains. CIGs will gradually lower as well, but VFR CIGs will last through much of the day, unless showers or thunderstorms are around. Afternoon showers and storms this afternoon as the cold front nears, but this is mostly of concern for the western lowlands of WV, NE KY and SE Ohio until the evening and overnight hours when scattered storms form. IFR conditions possible under any showers and thunderstorms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing, location and intensity of showers and thunderstorms today and tonight could vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z THURSDAY... IFR conditions possible with showers and thunderstorms Thursday morning with a cold front. IFR possible in showers and thunderstorms Friday afternoon into Friday night and again on Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/LTC NEAR TERM...LTC/JMC SHORT TERM...RPY LONG TERM...RPY AVIATION...LTC
Hazardous weather outlook, May 22, 4:31 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 431 AM EDT Wed May 22 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-230845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 431 AM EDT Wed May 22 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms this afternoon and evening could produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Localized flash flooding is possible Friday afternoon and Friday night, and again Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 22, 12:56 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
1256 PM EDT Wed May 22 2024
KYZ101-OHZ087-221730-
Greenup KY-Lawrence OH-
1256 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT GREENUP AND NORTHWESTERN
LAWRENCE COUNTIES THROUGH 130 PM EDT...
At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Letitia, or 14 miles southwest of Portsmouth, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ironton, Greenup, Load, Greenbo Lake, Letitia, Franklin Furnace,
Flatwoods, Russell, Raceland, Worthington, South Shore, Wurtland,
Bellefonte, Hanging Rock, Brushart, Haverhill, Warnock, Grays Branch,
Pedro, and South Portsmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3859 8307 3863 8307 3868 8303 3873 8303
3872 8298 3875 8292 3875 8288 3861 8285
3857 8281 3860 8274 3865 8277 3868 8276
3868 8271 3875 8270 3875 8266 3878 8266
3878 8263 3849 8268 3845 8275 3851 8316
TIME...MOT...LOC 1655Z 273DEG 33KT 3861 8314
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KREDENSORSpecial weather statement, May 22, 1:26 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
126 PM EDT Wed May 22 2024
KYZ101-103-OHZ086-087-221800-
Boyd KY-Greenup KY-Gallia OH-Lawrence OH-
126 PM EDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BOYD...CENTRAL
GREENUP...SOUTHWESTERN GALLIA AND LAWRENCE COUNTIES THROUGH 200 PM
EDT...
At 125 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wheelersburg to near Franklin Furnace to
near Load. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Greenup, Load, Greenbo
Lake, Naples, Franklin Furnace, Flatwoods, Russell, Vernon, Waterloo,
Raceland, Worthington, Wurtland, Bellefonte, Aid, Westwood, and
Hanging Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3858 8295 3868 8287 3858 8284 3857 8281
3860 8274 3865 8277 3868 8276 3868 8270
3875 8269 3877 8223 3859 8236 3842 8265
3848 8311
TIME...MOT...LOC 1725Z 268DEG 31KT 3868 8280 3859 8287 3851 8301
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KREDENSORThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:26 PM EDT | Special Weather Statement | RLX | Lawrence | 34 min |
| May 22, 2:12 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Lawrence | 33 min |
| May 22, 12:56 PM EDT | Special Weather Statement | RLX | Greenup | 34 min |
| May 22, 2:43 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam | 32 min |
| May 22, 3:15 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 17 min |
| May 22, 3:56 PM EDT | Special Weather Statement | RLX | Jackson | 34 min |
| May 22, 4:03 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam, Roane | 16 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Severe Thunderstorm Warnings in Kentucky, 2024Severe Thunderstorm Warnings in West Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.